Wyoming, 2021High Wind in Wyoming, December 13 to 15, 2021
December 13 to 15, 2021 · NWS RIW · 6 events in 6 counties and zones
Another in a series of fast-moving cold fronts and troughs moved through Wyoming and brought another round of high wind to mainly central Wyoming. The highest wind gust recorded was 82 mph at the Red Canyon wind sensor at the southern end of the Wind River Mountains.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another in a series of fast-moving cold fronts and troughs moved through Wyoming and brought another round of high wind to mainly central Wyoming. The highest wind gust recorded was 82 mph at the Red Canyon wind sensor at the southern end of the Wind River Mountains. Lower elevation peak speeds included 82 mph in Natrona County and gusts exceeding 60 mph in Fremont and Sweetwater counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 13, 3:22 AM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Dec 13, 3:22 AM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
322 AM MST Mon Dec 13 2021
.SHORT TERM...(Today through Tuesday)
Again, the contrast in the conditions, we will split the discussion
into West and East of the Divide this morning.
West of the Divide...A wave moving up from south and west and is
currently bringing a round of snow to the northwest. It is moving
and should move out this morning. Moist southwest flow will continue
through the day though and additional snow showers are likely. The
high resolution models initially did a poor job with this feature
though. So, my confidence in pinpointing any snow bands today is low
as well. Some areas will likely pick up a few inches of snow but the
exact spot is still uncertain. We may issue a special weather
statement to cover for this though. A spots may get advisory amounts
of snow, but this would either be southwestern Yellowstone, where
impacts would be minimal, or in the Tetons, where they want to the
snow.
This pattern will continue through tomorrow morning. There could be
a lull at times, most likely tonight, but again, there are
differences in the details. The main event, in the form of a Pacific
trough and cold front, will approach on Tuesday and bring some
steadier snow. All models have the system moving in, but there are
still timing differences. The European is a little faster this
morning, moving steadier precipitation in for Tuesday afternoon. The
other models are slower, holding it off until Tuesday night. For
now, we split the middle and ramped up POPs in the afternoon but not
as far east as the European. Highlights will likely be needed for
this system though.
East of the Divide...Again, here the main concern is wind as it
seems someone has hidden the off button for the relentless Wyoming
Wind Machine. The wind prone areas near Casper are already seeing
wind gusts over 50 mph. The models continue to show 700 millibar
winds increasing to 50 to 60 knots. The most widespread strong winds
would be on Tuesday though, as the pressure gradient tightens ahead
of the approaching Pacific system and we get into the right front
quadrant of the jet stream. With the winds already approaching high
wind, we upgraded the Green Mountains and Natrona County this
morning. There is still a bit more uncertainty in the other zones so
we kept those as watches and will punt to the day shift to make the
final call on those. Otherwise, expect above normal temperatures to
continue across the area through the period. Any potential
precipitation from the approaching Pacific system would hold off
until at least Tuesday night. There will be more on that in the long
term portion of the discussion.
.LONG TERM...(Tuesday night through Sunday)
Issued at 236 AM MST Mon Dec 13 2021
Southwest flow continues across the area as the next trough and
storm system moves into the PACNW and continues eastward to Wyoming.
Tuesday night starts with widespread snow across the Western half of
Wyoming. There will be some areas of rain mixed with the snow in the
Wind River and Bighorn Basins until the temperatures lower enough to
change it to all snow. Early Wednesday will see the snow across the
entire CWA as the storm system moves quickly eastward. snow amounts
will be heaviest across the west, with lighter amounts expected in
central Wyoming. A quick moving ridge will push through early
Thursday behind the system, followed by another trough moving into
the west. This will bring more snow showers along the northwest and
west, as the trough moves into the area.
Southwest winds Tuesday night will switch to the northwest behind
the front on Wednesday. Temperatures will show a significant drop on
Wednesday behind the front. Thursday will see snow across western
Wyoming, with Friday back to drier weather across the board. The
temperatures will stay on the cold side, with only slight warming
for next weekend. Models are still varying on the next trough moving
across the forecast area for the weekend, so we won't make any major
changes at this time.
&&
.AVIATION...12Z Issuance
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
Most terminals will experience VFR conditions through the period.
The exception will be KJAC with snow showers continuing around the
area through the period. Snow with MVFR to local IFR CIGS and VIS
is possible from 18Z-00Z this afternoon for KJAC. The western
mountains will see snow at times with some obscuration. KRKS could
have gusty winds until about 00Z.
East of the Divide....KCOD/KCPR/KLND/KRIW/KWRL Terminals
Strong southwest wind will continue at KCPR through the period with
gusts to 50kts possible this afternoon. LLWS will be possible at
at KLND this morning through 00Z. Gusty winds are possible at
KWRL after 01Z. VFR conditions will occur at these terminal
sites.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Snow showers will continue across the west today, with some
accumulation likely in the northwestern mountains. Dry conditions
will continue East of the Divide for the most part. Strong winds
will occur in some locations with high winds likely from the Green
and Rattlesnake Ranges through much of Natrona County today. More
widespread strong winds are likely on Tuesday ahead of an advancing
weather system. Relative humidity will remain above critical levels.
Mixing and smoke dispersal will be generally fair to poor in the
afternoon.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from this evening through Tuesday evening for
WYZ015-030.
High Wind Warning until 11 PM MST Tuesday for WYZ019-020.
High Wind Watch from late tonight through Tuesday evening for
WYZ018.
High Wind Watch from this evening through Tuesday evening for
WYZ009-011.
&&
SHORT TERM...Hattings
LONG TERM...Swanson
AVIATION...Rowe
FIRE WEATHER...Hattings
Hazardous weather outlook, Dec 13, 3:19 AM MST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
319 AM MST Mon Dec 13 2021
WYZ001>020-022>030-141200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
319 AM MST Mon Dec 13 2021
...High Wind Warnings and Watches have been posted from today
through Tuesday evening for portions of Central Wyoming...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Tonight.
Snow showers continuing across the western mountains.
Strong to high are likely in portions of Natrona, Fremont and
Sweetwater Counties. Please see High Wind Warning for details
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Tuesday...Strong winds remain possible in parts of Central Wyoming
through Tuesday evening.
Tuesday night into Wednesday...Snow likely in the west with a
chance of snow East of the Divide. Details are still uncertain.
Thursday and Friday...Snow looks likely to continue over far
western portions.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
McDonald
High Wind, Natrona County Lower Elevations
- When
- December 13, 4:42 AM MST to December 15, 6:16 AM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Maximum wind gusts of 74 and 71 mph were reported near Casper along Wyoming Boulevard and Hat Six Road, respectively. A 62 mph wind gust was reported at the Casper-Natrona County International Airport.
High Wind, Green Mountains & Rattlesnake Range
- When
- December 13, 4:18 PM MST to December 14, 11:10 AM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
A maximum wind gust of 68 mph was reported along Wyoming Highway 220 near Pathfinder Reservoir.
High Wind, Wind River Mountains East
- When
- December 14, 12:30 AM MST to 2:34 AM MST
- Where
- Wind River Mountains East forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
A wind sensor on Wyoming Highway 28 at Red Canyon recorded a peak wind gust of 82 mph.
High Wind, Upper Wind River Basin
- When
- December 14, 9:46 AM MST to 2:36 PM MST
- Where
- Upper Wind River Basin forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
The peak wind speed in Crowheart was measured at 76 mph.
High Wind, Lander Foothills
- When
- December 14, 10:26 AM MST to December 15, 3:10 AM MST
- Where
- Lander Foothills forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A maximum wind gust of 69 mph was reported at Hunt Field in Lander.
High Wind, East Sweetwater County
- When
- December 14, 7:44 PM MST to December 15, 12:02 AM MST
- Where
- East Sweetwater County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
The ASOS at Southwest Wyoming Regional Airport east of Rock Springs recorded a peak wind gust of 62 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in California, December 13 to 14, 2021$23,000 · 71 kt wind · 53 events
- Heavy Snow and High Wind in Nevada, December 13 to 15, 202170 kt wind · 25 events
- Heavy Snow and High Wind in Utah, December 13 to 15, 202165 kt wind · 19 events
- Debris Flow and Flooding in California, December 13, 2021$2,000 · 11 events
- Hail and Winter Weather in California, December 13 to 14, 2021$4,000 · 0.25 in hail · 8 events
- Heavy Snow and High Wind in Montana, December 13 to 15, 202154 kt wind · 5 events
- Winter Storm and High Wind in California, December 13 to 14, 202158 kt wind · 5 events
- High Wind in Wyoming, December 13 to 14, 202152 kt wind · 3 events
- Heavy Snow in California, December 13 to 14, 20211 event
- Winter Storm in Idaho, December 13 to 14, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997001, 997000, 997002, 997005, 997003, 997004.